John Devereux, 58, from Greenrath, Co Tipperary, died earlier this year from a combination of devastating conditions after his cholesterol-busting statin therapy drug, Lipitor — used by 26 million Americans and thousands of Irish patients — reacted with fucidic acid and caused rhabdomyolysis.
It triggered kidney failure, and Mr Devereux, who had type 1 diabetes since 1966, contracted necrotising fasciitis, the deadly flesh-eating bug, and died on March 2.
Cork Coroner’s Court was told yesterday that rhabdomyolysis is a recognised side effect of statin therapy.
But two medical experts said they were unaware the combination of Lipitor and fucidic acid could cause it.
Clonmel-based diabetes specialist consultant Dr Sam Kingston, who had treated Mr Devereux for several years and prescribed the fucidic acid, said there is an oblique reference in statin-prescribing information to reactions with the anti-biotic.
Cork University Hospital (CUH) kidney expert, Dr Michael Clarkson, also said he was unaware of the toxic combination.
He said doctors have taken Mr Devereux’s case very seriously and have since discovered three similar cases internationally and three other cases in Ireland.
He said the matter has been reported to the Irish Medicines Board (IMB), which is planning to publish details of all the deaths internationally to raise awareness amongst doctors.
City coroner, Dr Myra Cullinane, said while the combination of Lipitor and fucidic acid was extremely rare, she said doctors should be aware of the risk.
She recommended that clinicians should consider whether or not seriously-ill patients should continue with statin therapy while being treated in hospital with a range of antibiotics.
And she also recommended that patient information be amended to clearly state the potential dangers.
She said she will bring the matter to the attention of Health Minister Mary Harney and the Health Service Executive.
The inquest was told that Mr Devereux went to his GP on January 8 complaining of an infection in the big toe on his right foot.
He was put on a range of antibiotics but was referred to South Tipperary General Hospital amid concerns the infection could spread to the bone.
He was admitted on January 18 and Dr Kingston, who was aware that Mr Devereux was taking Lipitor, prescribed fucidic acid.
Mr Devereux was discharged on February 8 and told to continue taking fucidic tablets, but he complained a few days later of pains and feeling weak.
He was readmitted to the Clonmel hospital on February 15 and his condition worsened and his kidneys began to fail.
He was transferred to CUH six days later with acute renal failure and suspected rhabdomyolysis.
Dr Clarkson began dialysis but Mr Devereux’s condition continued to worsen and he died on March 2.
Assistant State pathologist, Dr Margaret Bolster, said it was an extremely complex case with multiple interlinking factors.
But on the balance of probabilities, she said in her opinion the toxic reaction between Lipitor and fucidic acid caused the rhabdomyolysis.
The cause of death was rhabdomyolysis with acute renal failure in a middle aged man on statin therapy and fucidic acid, with a history of diabetes, a recent infection and complicated by a recent heart attack and heart disease.
The jury of four women and two men recorded a verdict of misadventure.
Mr Devereux’s brother Jim, welcomed the coroner’s recommendations and said his family will take some time before deciding their next course of action.